Arkansas, 2011

Winter Storm in Arkansas, January 20, 2011

January 20, 2011 · NWS TSA · 5 events in 5 counties and zones

An upper level disturbance approached the region from the northwest late on the 19th. Light freezing rain and sleet developed ahead of this system over northwestern Arkansas late in the evening of the 19th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level disturbance approached the region from the northwest late on the 19th. Light freezing rain and sleet developed ahead of this system over northwestern Arkansas late in the evening of the 19th. The precipitation changed over to snow around midnight on the 20th and continued to spread southward over time. Snow continued into the morning hours of the 20th before the system moved to the east of the region. Four to six inches of snow fell across a large portion of northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 19, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 19, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1143 PM CST WED JAN 19 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A MIX OF FREEZING RAIN/FREEZING DRIZZLE/SNOW HAS DEVELOPED THIS
EVENING...CURRENTLY AFFECTING TUL/RVS. THIS AREA OF PRECIPITATION
WILL CONTINUE TO EXPAND IN COVERAGE THROUGH THE NIGHT AND MOVE
SOUTHEAST. A BRIEF PERIOD OF FREEZING RAIN AND SLEET WILL BE
POSSIBLE AT THE ONSET OF PRECIPITATION...BEFORE QUICKLY CHANGING
OVER TO SNOW. CEILINGS WILL CONTINUE TO FALL OVERNIGHT...WITH IFR
CONDITIONS EXPECTED AT ALL SITES BY MORNING. SITES ACROSS
NORTHEAST OK WILL LIKELY FALL TO LIFR CONDITIONS AFTER 10Z...AND
ACROSS NORTHWEST AR AFTER12Z...AS SNOWFALL INTENSITY INCREASES.

THE STORM SYSTEM IS EXPECTED TO QUICKLY EXIT THE AREA THURSDAY
EVENING...WITH SKIES CLEARING FROM NORTHWEST TO SOUTHEAST. SKC
CONDITIONS ARE EXPECTED AT MOST SITES AROUND 00Z.

&&

.PREV DISCUSSION... /ISSUED 957 PM CST WED JAN 19 2011/

DISCUSSION...
REFLECTIVITY NOW STARTING TO FILL IN SOME THIS EVENING AS AS AN UPPER
STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. MOST PRECIP AT THIS
TIME NOT HITTING THE GROUND...HOWEVER SOME REPORTS OF MIXED
PRECIP AND SNOW HAVE BEEN NOTED OVER FAR NE OK AND NW AR. HAVE
OPTED TO TRIM THE 00Z-06Z POPS BACK BASED ON CURRENT TRENDS...BUT
LEFT THE 06-12Z POPS AND WEATHER TYPE AS THE ARE AS THE QUICK
CHANGEOVER IS STILL EXPECTED. FOR NOW...WILL KEEP A MENTION OF
FREEZING DRIZZLE..SLEET AND SNOW FOR THE EVENING...WITH RAIN
ROUGHLY ALONG AND SOUTH OF I-44. LATER PERIODS LOOK REASONABLE AND
DIDNT MAKE ADJUSTMENTS. 3 TO 5 INCHES OF TOTAL SNOW IS STILL
EXPECTED ACROSS THE WARNING AREA.

UPDATED ZFP/PFM/AFM...AND FRESHENED WSW ALREADY SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  20  25   6 / MMM  90  70   0
FSM   44  34  35  11 / MMM  60  90   0
MLC   49  27  31  10 / MMM  70  80   0
BVO   44  18  25   3 / MMM  90  60   0
FYV   48  26  29   3 / MMM  70  90   0
BYV   37  24  27   6 / MMM  70  90   0
MKO   44  23  28  10 / MMM  80  80   0
MIO   34  18  22   2 / MMM  90  60   0
F10   47  20  26  10 / MMM  80  70   0
HHW   48  37  39  16 / MMM  50  80  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ067-OKZ068-OKZ069.

     WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR OKZ064-OKZ065-
     OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011.

     WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...03
Hazardous weather outlook, Jan 19, 4:54 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 PM CST WED JAN 19 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 PM CST WED JAN 19 2011

...WINTER STORM WARNING EFFECTIVE FROM 6 PM WEDNESDAY TO 6 PM THURSDAY FOR
   NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...LATE EVENING NORTHEAST OKLAHOMA...AFTER MIDNIGHT
                NORTHWEST ARKANSAS

	ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT.

	ICE ACCUMULATION.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA.
 	ONSET...LATE EVENING .

DISCUSSION...
AN APPROACHING UPPER LEVEL STORM SYSTEM AND SURFACE COLD FRONT
WILL ALLOW PRECIPITATION TO INCREASE IN AREAL COVERAGE BY LATE EVENING
ACROSS NORTHEAST OKLAHOMA...AND SPREAD ACROSS NORTHWEST ARKANSAS
AFTER MIDNIGHT. A MIX OF SLEET OR LIGHT FREEZING RAIN IS POSSIBLE
INITIALLY...HOWEVER COLDER AIR MOVING SOUTH WILL RESULT IN A QUICK
TRANSITION TO SNOW. THUS...SIGNIFICANT ICE ACCUMULATIONS ARE NOT EXPECTED
WITH THIS SYSTEM. MUCH OF NORTHEAST OKLAHOMA AND THE NORTHWEST
CORNER OF ARKANSAS WILL SEE ACCUMULATING SNOW BEFORE SUNRISE
THURSDAY.

THE WINTER STORM WARNING HAS BEEN EXPANDED TO ENCOMPASS MORE OF
NORTHEAST OKLAHOMA...WHERE THREE TO FIVE INCH TOTAL SNOW
ACCUMULATIONS ARE EXPECTED ACROSS THE WARNING AREA. WINTER WEATHER
ADVISORIES REMAIN IN EFFECT ELSEWHERE ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. PLEASE REFER TO /OKCWSWTSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...DANGEROUS WIND CHILL POTENTIAL.
SATURDAY THROUGH MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AREAS OF LIGHT TO MODERATE SNOW WILL BE ONGOING THURSDAY MORNING
ACROSS ALL BUT EXTREME SOUTHEAST OKLAHOMA. SNOW WILL TAPER OFF
FROM THE WEST BEGINNING LATE THURSDAY MORNING...AND END ACROSS
NORTHWEST ARKANSAS DURING THE LATE AFTERNOON. HEAVIEST SNOWFALL
TOTALS WILL BE NORTH OF U.S. HIGHWAY 412...WITH LITTLE
ACCUMULATION EXPECTED NEAR THE RED RIVER.

MUCH COLDER TEMPERATURES ARE EXPECTED BY FRIDAY MORNING WITH WIND
CHILL VALUES OF ZERO TO MINUS FIVE DEGREES ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.

THE UNSETTLED NORTHWEST FLOW ALOFT PATTERN WILL REMAIN IN PLACE
THE NEXT SEVERAL DAYS. ANOTHER SYSTEM WILL AFFECT THE AREA THIS
WEEKEND...WITH POTENTIAL FOR MORE ACCUMULATING SNOW SATURDAY
NIGHT THROUGH LATE SUNDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Washington

When
January 20, 12:00 AM CST to 11:30 AM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 20, 12:00 AM CST to 1:00 PM CST
Where
Madison forecast zone
Reported by
Law Enforcement
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
January 20, 12:00 AM CST to 11:30 AM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
January 20, 12:00 AM CST to 1:00 PM CST
Where
Carroll forecast zone
Reported by
Law Enforcement
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 20, 1:00 AM CST to 11:30 AM CST
Where
Crawford forecast zone
Reported by
Emergency Manager

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271455, 271457, 271458, 271459, 271460.